Winter Storm, Audrain
- When
- February 4, 7:00 AM CST to February 5, 4:00 AM CST
- Where
- Audrain forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.216, -91.842 (the zone’s center; the record gives no point)
An early February winter storm dropped from 6 to 13 inches of snow across Central and Northeast Missouri. Travel was very difficult and most schools in rural areas were closed the rest of the week.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An early February winter storm dropped from 6 to 13 inches of snow across Central and Northeast Missouri. Travel was very difficult and most schools in rural areas were closed the rest of the week.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 4, 6:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CST Tue Feb 4 2014
.SHORT TERM: (Through Late This Afternoon)
Issued at 420 AM CST Tue Feb 4 2014
Winter storm system still looks on track for our area today/tonight.
The strong vort max that we've been tracking from the Pacific
through northern Mexico over the last several days was poised to
move into TX early this morning per water vapor imagery and recent
RAP analyses of the 1.5 PVU surface. With any luck, the 12z RAOBs
will finally be able to fully sample this system and provide vital
observational input to the models. The resulting model solutions for
the track of the upper low can then be used to make final
adjustments to the axis of heaviest snowfall...preferably before
said axis moves into our CWA.
The initial round of snow ahead of the vort max has already
developed over KS/MO/OK/AR early this morning and was moving
northeastward. Snow was reaching the ground over some parts of
central KS per 09z METARs, but the column has not yet saturated
farther east. This appears to be partly due to the dry easterly flow
around the southern edge of a high pressure center which will be
departing the Great Lakes and heading towards New England today. The
continuous feed of drier air at low levels this morning will delay
saturation of the column across part of the area, leading to a later
onset of precipitation and lower storm total accumulations over some
areas (particularly east central MO and southwest IL) than would
have occurred in the absence of the drier air. Increasing lift,
gradual but persistent moistening, and the waning influence of the
surface high will eventually allow saturation to occur and
precipitation will then start reaching the ground.
Recent model runs are more tightly clustered with the path of the
H85 low compared to 24 hrs ago. This track continues to suggest
heavy snowfall for the northwest 1/3 of the CWA based on local
climatology studies. The northwest 1/3 of the CWA is where the
highest totals are expected because of the combination of initial
WAA snow followed by enhanced snowfall in the deformation zone.
Some sleet cannot be ruled out in the southeastern CWA after
accounting for model tendencies to under-forecast the strength of
the warm nose aloft, but the 04/00z model solutions still point to
snow as the predominant ptype over the vast majority of the area.
BUFKIT soundings continue to show a cross-hair signature for
efficient snow production, mostly during the afternoon and early
evening hours. The latest forecast snow accumulation graphics are
available at www.crh.noaa.gov/lsx/?n=stormtotalsnow .
As the dry slot moves overhead, the loss of ice crystals will cause
snowfall to taper off in some locations, possibly switching over to
freezing drizzle at times. Snow will then taper off on a larger
scale from west to east later tonight into tomorrow as the system
moves away from the region.
In the wake of today's system, a 1040+ hPa surface high will slide
into the Plains tonight and tomorrow, bringing another Arctic air
mass to MO/IL. The combination of cold air temperatures and a fresh
snow pack will lead to very cold temperatures late Wed night and
early Thu morning. Even a light wind at such cold temperatures will
produce wind chill values below -15 deg F. Wind chill headlines may
eventually be needed for the northern part of the CWA.
As the aforementioned Arctic high settles across the region at the
surface, models continue to depict a weak vort max zipping through
WSW confluent flow aloft. It's not yet clear whether this feature
could support light measurable precipitation or perhaps just some
flurries, but SChc PoPs look reasonable given model continuity with
this feature.
Kanofsky
.LONG TERM: (Tonight through Monday)
Issued at 420 AM CST Tue Feb 4 2014
(Friday-Monday)
Weather during this 4 day period will be dominated by broad trof
over much of the CONUS, which results in a fairly robust zonal flow
over the mid-Mississippi Valley. Models appear to be struggling
with timing and intensity of several disturbances that will zip
across the area early in the period, which isn't unexpected given
that NWP solutions have a very difficult time in this type of flow
pattern. However, there still does appear to be some consensus that
a fairly robust trof will swing into the region sometime during the
Saturday/Saturday night time frame. With details of this system
literally all over the map, will maintain chance PoPs over most of
the area, with the highest PoPs centered on Saturday night, and then
some lingering snow continuing over parts of the region on Sunday.
Nuances in the timing of the shortwaves will make day to day
temperature specifics rather tricky, but in general temperatures
during this period will be well below normal as broad trof allows
cold air to settle into and dominate much of the CONUS.
Truett
&&
.AVIATION: (For the 12z TAFs through 12z Wednesday Morning)
Issued at 620 AM CST Tue Feb 4 2014
Strong and focused isentropic ascent appears to be causing rapid
moistening of low levels from just SW of COU to near NVD, with SGF
88D imagery indicating increased returns in this band and sfc obs
now indicating rapid lowering of cigs and some snow reaching the
ground. This seems to suggest the latest RAP/06Z GFS may have a
fairly good handle on precip trends in the near term, with snow
streaming towards UIN while struggling to saturate the dry air
over STL metro. Based on this guidance begin the snow (with IFR
cigs and vsbys) next hour at COU and by 16z at UIN, and have hit
the snowfall fairly hard just after onset of the precip with
several hours of moderate snowfall. IFR conditions will continue
at COU and UIN into the afternoon and evening as snow persists in
deformation zone.
Specifics for KSTL: LSX 88D indicates fairly rapid increase in
echoes to the SW of STL between 1115-1145z, and snow had just
begun at FYG with vsbys now dipping below 3SM. Looks like this
light snow will clip STL over the next few hours with MVFR cigs/vsbys, but
we will probably have to wait until midday or so before the
steadier and accumulating snow begins in earnest with IFR
cigs/vsbys (1-2sm). Once this steady snow starts, expect IFR
cigs/vsbys in snow to continue into the evening and into the
overnight hours. No significant improvement expected until the
snow begins to wind down during the predawn hours.
Truett
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER WEATHER ADVISORY until 6 AM CST Wednesday FOR Cole MO-
Crawford MO-Gasconade MO-Osage MO.
WINTER WEATHER ADVISORY from 9 AM this morning to 6 AM CST
Wednesday FOR Franklin MO-Iron MO-Jefferson MO-Madison MO-
Reynolds MO-St. Charles MO-St. Francois MO-St. Louis City
MO-St. Louis MO-Ste. Genevieve MO-Washington MO.
WINTER STORM WARNING from 9 AM this morning to 6 AM CST
Wednesday FOR Knox MO-Lewis MO-Lincoln MO-Marion MO-Pike MO-
Ralls MO-Shelby MO-Warren MO.
WINTER STORM WARNING until 6 AM CST Wednesday FOR Audrain MO-
Boone MO-Callaway MO-Moniteau MO-Monroe MO-Montgomery MO.
IL...WINTER WEATHER ADVISORY from 9 AM this morning to 6 AM CST
Wednesday FOR Bond IL-Clinton IL-Fayette IL-Madison IL-
Marion IL-Monroe IL-Montgomery IL-Randolph IL-St. Clair IL-
Washington IL.
WINTER STORM WARNING from 9 AM this morning to 6 AM CST
Wednesday FOR Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey
IL-Macoupin IL-Pike IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 442 AM CST TUE FEB 4 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051045- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 442 AM CST TUE FEB 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL BRING ACCUMULATING SNOWFALL TO THE AREA TODAY AND TONIGHT. SOME PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS MAY ALSO EXPERIENCE SNOW MIXED WITH SLEET. PLEASE REFER TO THE WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COMBINATION OF BELOW ZERO TEMPERATURES AND A LIGHT BREEZE WILL LIKELY PRODUCE WIND CHILL READINGS BELOW MINUS 15 DEGREES ON THURSDAY MORNING ACROSS CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. WE ALSO APPRECIATE REPORTS OF PRECIPITATION TYPE CHANGEOVERS. KANOFSKY
The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505135, 505136, 505137, 505138, 505143, 505144, 505145, 505139, 505140, 505141, 505142, 505146, 505147, 505148, 505149.